Alert archive / West Virginia / Wind Chill Advisories in 2023

Wind Chill Advisory 2, NWS Charleston, WV

March 18, 2023Pocahontas County, Randolph County, West Virginia

NWS Charleston, WV issued this wind chill advisory at Mar 18, 2023, 4:25 AM EDT for Pocahontas County, Randolph County, West Virginia. It took effect at Mar 19, 2023, 1:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Mar 18, 2023, 4:25 AM EDT (08:25 UTC)
In effect from
Mar 19, 2023, 1:00 AM EDT
Expired
Mar 19, 2023, 11:00 AM EDT
In force
10 hr
Issued by
NWS Charleston, WV

Counties Pocahontas County, WV, Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 157 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2023-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2023-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS41 KRLX 180825
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
425 AM EDT Sat Mar 18 2023

WVZ523-526-181630-
/O.NEW.KRLX.WC.Y.0002.230319T0500Z-230319T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
425 AM EDT Sat Mar 18 2023

...WIND CHILL ADVISORY IN EFFECT FROM 1 AM TO 11 AM EDT SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 1 AM to 11 AM EDT Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

* ADDITIONAL DETAILS...Lows in the single digits Sunday morning
  with northwest winds 25 to 35 mph, with gusts of up to 40 to 45
  mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Be prepared in case you become stranded in the
cold.

&&

$$

TRM
4 follow-up statements
828 
WWUS41 KRLX 181728
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
128 PM EDT Sat Mar 18 2023

WVZ523-526-190130-
/O.CON.KRLX.WC.Y.0002.230319T0500Z-230319T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
128 PM EDT Sat Mar 18 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EDT
SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero. 

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 1 AM to 11 AM EDT Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken. 

* ADDITIONAL DETAILS...Lows in the single digits Sunday morning 
  with northwest winds 25 to 35 mph, with gusts of up to 40 to 
  45 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Be prepared in case you become stranded in the
cold.

&&

$$
963 
WWUS41 KRLX 190006
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
806 PM EDT Sat Mar 18 2023

WVZ523-526-190815-
/O.CON.KRLX.WC.Y.0002.230319T0500Z-230319T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
806 PM EDT Sat Mar 18 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 1 AM TO 11 AM EDT
SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  15 below zero.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...From 1 AM to 11 AM EDT Sunday.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

* ADDITIONAL DETAILS...Lows in the single digits Sunday morning 
  with northwest winds 25 to 35 mph, with gusts of up to 40 to 
  45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. Be prepared in case you become stranded in the
cold.

&&

$$
311 
WWUS41 KRLX 190655
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
255 AM EDT Sun Mar 19 2023

WVZ523-526-191500-
/O.CON.KRLX.WC.Y.0002.000000T0000Z-230319T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
255 AM EDT Sun Mar 19 2023

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM EDT THIS
MORNING...

* WHAT...Very cold wind chills. Wind chills as low as 15 to 20 
  below zero.

* WHERE...Northwest Pocahontas and Southeast Randolph Counties.

* WHEN...Until 11 AM EDT this morning.

* IMPACTS...The cold wind chills could result in hypothermia if 
  precautions are not taken.

* ADDITIONAL DETAILS...Temperatures as low as the single digits
  this morning, with northwest winds 25 to 35 mph, with gusts of 
  up to 40 to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

TRM
878 
WWUS41 KRLX 191503
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
1103 AM EDT Sun Mar 19 2023

WVZ523-526-191615-
/O.EXP.KRLX.WC.Y.0002.000000T0000Z-230319T1500Z/
Northwest Pocahontas-Southeast Randolph-
Including the cities of Snowshoe and Harman
1103 AM EDT Sun Mar 19 2023

...WIND CHILL ADVISORY HAS EXPIRED...

Temperatures and wind chill values are gradually rising, ending
the threat. However, wind chill values around zero may continue 
in the higher elevations into early this afternoon.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Mar 18, 2:25 AM EDT, 2 hours earlier.

Area forecast discussion, Mar 18, 2:25 AM EDT, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
225 AM EDT Sat Mar 18 2023

.SYNOPSIS...
Brisk conditions with below normal temperatures continue
throughout the weekend, with the help of a reinforcing cold
front that may produce snow showers Saturday.

&&

.NEAR TERM /THROUGH TODAY/...
As of 225 AM Saturday...

Allowed upslope mountain snow showers to continue overnight,
and also allowed snow showers even out across the lowlands with
a reinforcing cold front Saturday, with flurries lingering
behind that. In between, there should be a stout break in the
activity Saturday morning.

As of 1020 PM Friday...

Based on recent radar trends, we increased PoPs across southern
and eastern portions of West Virginia into early tonight. Radar
currently shows some light returns over these areas, but as
drier air farther to the west pushes eastward, lingering showers
should come to an end after midnight.

As of 800 PM Friday...

Based on recent trends, forecast cloud coverage has been
increased across the region through 12Z Saturday. Otherwise, the
rest of the forecast remains on track, and no other changes
have been made at this time.

As of 230 PM Friday...

A cold front will exit east of the mountains by this evening
with a few lingering rain showers tapering off shortly after.
Strong gusty winds aloft could be produce gusty winds at the
surface along the cold front, continuing along the higher
elevations through tonight. These strong winds gradually subside
late overnight tonight, to increase once again during late
morning on Saturday.

Another but dry cold front sinks from the north early Saturday,
reinforcing the cold air in place. Lows tonight will sink into the
upper 20s across the lowlands, ranging into the upper teens
northeast mountains for a widespread freeze.

Model consensus indicate H850 temperatures of minus 10C will advect
into the area by Saturday evening, allowing afternoon
temperatures to only reach the mid 40s. It is uncertain if snow
showers could materialize along the northeast mountains during
the day Saturday under northwest flow. Only one model, the
Canadian suggests this solution. Therefore, keep the area dry
despite the dry cold front.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
As of 223 PM Friday...

A secondary front going across the area Saturday afternoon/evening
may lead to some light snow showers across the northern mountains,
with mainly dry conditions expected elsewhere. This front will bring
in a reinforcing shot of colder air, -16C at 850mb, along with gusty
winds taking hold, particularly across the higher terrain. The
combination will result in the potential for wind chill advisory
headlines across the higher terrain of the northern mountains for
Saturday night into Sunday. In collaboration with other offices, the
decision was made to hold off on issuing a wind chill advisory, and
keep the mention in the HWO. Still cool but dry on Sunday under the
influence of upper trough, but high pressure will be building in
from the west, providing for a nice warm up next week.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 1225 PM Friday...

High pressure will build into the region for Monday, and linger
through at least the middle of next week. Clear, cold nights,
and warm days with low relative humidity are expected early to
mid next week. Overall, lack of significant winds during the
period will prevent much in the way of fire danger, despite the
dry conditions. Rain returns at the end of the extended period.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
As of 225 AM Saturday...

Wrap around moisture beneath a mid-upper level low sliding north
of the area this period will keep stratocu around at times.

The forecast period begins with widespread stratocu across the
area, much of it MVFR. This deck was lifting and breaking up
from the west and will continue to do so overnight into Saturday
morning. MVFR visibility in upslope snow showers is still
possible in the mountains overnight, with MVFR stratocu
persisting there through much of Saturday morning.

The next round of stratocu will be higher, with VFR ceilings,
and arrives in the middle Ohio Valley later Saturday morning,
with a reinforcing cold front. However, snow showers with the
cold front may result in brief MVFR ceiling and MVFR to IFR
visibility ranging from midday along the Ohio River to late
Saturday afternoon in the mountains, with a higher chance north
than south.

Upslope snow showers are likely to persist in the mountains
again Saturday night, with stratocu ceilings lowering back down
to MVFR.

Gusty westerly surface flow will continue to slowly diminish
overnight while backing to west to southwest, but then pick up
again during the daylight morning hours Saturday, veering to
west to northwest behind the cold front Saturday afternoon.
These strong winds are not expected to diminish much Saturday
night. Peak gusts Saturday afternoon and night are expected to
be in the 25-30 kt range.

Light to moderate west to northwest flow aloft overnight and
Saturday morning will back to west to southwest early Saturday
afternoon, and then veer to west to northwest Saturday evening,
lagging surface shifts by several hours.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SUNDAY...

FORECAST CONFIDENCE: Medium to high.

ALTERNATE SCENARIOS: The passage of a cold front Saturday
afternoon and an upper level low passing close by to the north
are liable to cause some of the problems associated with
afternoon early spring cold fronts, specifically stout, gusty
IFR snow showers. Otherwise, timing and intensity of restrictions
and gusty winds may vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                             SAT 03/18/23
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EDT 1HRLY       23   00   01   02   03   04   05   06   07   08   09   10
CRW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
HTS CONSISTENCY  H    H    H    L    L    H    H    H    H    H    H    H
BKW CONSISTENCY  H    L    L    M    M    M    M    H    H    H    H    H
EKN CONSISTENCY  M    M    L    L    L    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    M    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 06Z SUNDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/ARJ/SL
NEAR TERM...TRM/ARJ/JMC
SHORT TERM...SL
LONG TERM...SL
AVIATION...TRM
Hazardous weather outlook, Mar 17, 4:44 AM EDT, 23 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
444 AM EDT Fri Mar 17 2023

WVZ523-526-180845-
Northwest Pocahontas-Southeast Randolph-
444 AM EDT Fri Mar 17 2023

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Wind gusts in excess of 30 mph will occur Saturday night, resulting
in wind chill values as low as -10 early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>522-524-525-180845-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Southeast Pocahontas-
Northwest Randolph-
444 AM EDT Fri Mar 17 2023

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GW

Nearby

Wind Chill Advisories in West Virginia, 2023Every wind chill advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.